Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The volume of a slightly curved submanifold in a convex region


Author: B. V. Dekster
Journal: Proc. Amer. Math. Soc. 68 (1978), 203-208
MSC: Primary 53C40
DOI: https://doi.org/10.1090/S0002-9939-1978-0474147-6
MathSciNet review: 0474147
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let T be a compact convex region in an n-dimensional Riemannian space, $ {k_s}$ be the minimum sectional curvature in T, and $ \kappa > 0$ be the minimum normal curvature of the boundary of T. Denote by $ {P^\nu }(\xi )$ a v-dimensional sphere, plane or hyperbolic plane of curvature $ \xi $. We assume that $ {k_s}$, k are such that on $ {P^2}({k_s})$ there exists a circumference of curvature k. Let $ {R_0} = {R_0}(\kappa ,{k_s})$ be its radius. Now, let Q be a convex (in interior sense) m-dimensional surface in T whose normal curvatures with respect to any normal are not greater than x satisfying $ 0 \leqslant \chi < \kappa $. Denote by $ {L_\chi }$ the length of a circular arc of curvature x in $ {P^2}({k_s})$ with the distance $ 2{R_0}$ between its ends. We prove that the volume of Q does not exceed the volume of a ball in $ {P^m}({k_s} - (n - m){\chi ^2})$ of radius $ \tfrac{1}{2}{L_\chi }$. These volumes are equal when T is a ball in $ {P^n}({k_s})$ and Q is its m-dimensional diameter.


References [Enhancements On Off] (What's this?)

  • [1] B. V. Dekster, Estimates of the volume of a region in a Riemannian space, Math. USSR-Sb. 17 (1972), 61-87. MR 0301671 (46:827)
  • [2] -, An inequality of the isoperimetric type for a domain in a Riemannian space, Math. USSR-Sb. 19 (1973), 257-274. MR 0362159 (50:14601)
  • [3] -, Estimates of the length of a curve, J. Differential Geometry 12 (1977), 99-115. MR 0470906 (57:10650)
  • [4] D. Gromoll. W. Klingenberg and W. Meyer, Riemannische Geometrie im Grossen, Lecture Notes in Math., vol. 55 Springer-Verlag, Berlin and New York, 1968. MR 0229177 (37:4751)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C40

Retrieve articles in all journals with MSC: 53C40


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1978-0474147-6
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society